Tennessee, 2007Hail and Lightning Strike in Tennessee, December 28, 2007
December 28, 2007 · NWS MEG · 2 events in 2 counties and zones
A strong upper level trough moved through West Tennessee during the early morning hours of December 28th, 2007. Showers and thunderstorms developed in association with the trough.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $102,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong upper level trough moved through West Tennessee during the early morning hours of December 28th, 2007. Showers and thunderstorms developed in association with the trough. Some of the thunderstorms became severe and produced large hail.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at Dec 27, 9:49 PM CST, 6 hours 9 minutes earlier.
Area forecast discussion, Dec 27, 9:49 PM CST, 6 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
949 PM CST THU DEC 27 2007
.UPDATE...
WILL INCREASE RAIN CHANCES FOR AFTER MIDNIGHT TONIGHT OVER MUCH
OF THE MID-SOUTH. OTHER SMALL ADJUSTMENTS WILL BE MADE TO
TEMPERATURES AND WINDS.
&&
.DISCUSSION...
SHOWERS AND THUNDERSTORMS WILL RAPIDLY DEVELOP AND MOVE ACROSS THE
MID-SOUTH AFTER MIDNIGHT TONIGHT. A FEW STRONG THUNDERSTORMS WITH
SMALL HAIL IS POSSIBLE MAINLY SOUTH OF INTERSTATE 40.
AT 945 PM CST...CLOUDY AND DRY CONDITIONS WERE OCCURRING OVER
THE MIDSOUTH WITH TEMPERATURES IN THE 38 TO 48 DEGREE RANGE.
LOW PRESSURE WAS DEVELOPING OVER TEXAS. NO PRECIPITATION WAS
OCCURRING WITHIN ABOUT A 400 MILE RADIUS OF THE AREA.
REST OF TONIGHT...MOISTURE AND LIFT WILL DEFINITELY INCREASE AS
THE LOW PRESSURE SYSTEM TO OUR WEST STRENGTHENS. A STRONG LOW
LEVEL JET...60 KTS AT 850 MB...WILL TRANSPORT ABUNDANT
MOISTURE NORTH INTO THE AREA. THE MID LEVELS WILL DESTABILIZE
SIGNIFICANTLY...ALLOWING SHOWERS AND THUNDERSTORMS TO DEVELOP
AFTER MIDNIGHT...FIRST SOUTHWEST OF MEMPHIS...THEN QUICKLY MOVE
NORTHEAST AND OVERSPREAD MUCH OF THE AREA BY 6 AM CST. TO ACCOUNT
FOR THIS...WILL INCREASE RAIN CHANCES OVER MUCH OF THE AREA.
AS FOR STRONG THUNDERSTORM POTENTIAL...MODELS INDICATE A FEW
STORMS MAY BE SMALL HAIL AND HEAVY RAIN PRODUCERS LATE TONIGHT...
ESPECIALLY SOUTH OF INTERSTATE 40 WHERE MOISTURE AND INSTABILITY
WILL BE MAXIMIZED. ELEVATED FORECAST CAPES UP TO 800 J/KG ALONG
FORECAST STEEP LAPSE RATES BETWEEN 7.5 AND 8 DEGREES CELSIUS
BETWEEN 500 AND 700 MB SUPPORT THIS. STRONG WIND SHEAR SUGGEST
ELEVATED SUPERCELLS/MULTICELLS. CANNOT RULE OUT A STRAY SEVERE
STORM WITH HAIL UP TO THE SIZE OF NICKELS...BUT WIDESPREAD
LARGE HAIL IS NOT EXPECTED WITH ONLY LOW AMOUNTS OF
INSTABILITY FORECAST. NO SURFACE-BASED CONVECTION
IS ANTICIPATED.
TEMPERATURES OVERNIGHT WILL SLOWLY RISE WITH INCREASING LOW
LEVEL WINDS. SKIES WILL REMAIN CLOUDY.
UPDATE WILL BE OUT SHORTLY.
&&
.PREV DISCUSSION... /ISSUED 259 PM CST THU DEC 27 2007/
DISCUSSION...
LOW CLOUDS ARE SLOWLY ERODING OVER THE FORECAST AREA BUT THEY
HAVE KEPT TEMPERATURES ON THE COOL SIDE WITH READINGS RANGING FROM
THE MID 30S TO NEAR 50. UPPER LEVEL SHORTWAVE WILL BE SWINGING OUT
OF THE SOUTHERN ROCKIES TONIGHT AND INTO THE CENTRAL PLAINS. THIS
SYSTEM WILL BE SPREADING RAIN INTO THE AREA MAINLY AFTER MIDNIGHT.
LOW PRESSURE WILL DEVELOP OVER NORTHEAST LOUISIANA BY FRIDAY
MORNING AND TRACK NORTHEAST REACHING EASTERN LOWER MICHIGAN BY
FRIDAY NIGHT. THIS LOW WILL MEAN MORE RAIN AND ISOLATED
THUNDERSTORMS ON FRIDAY. AT THIS POINT IT APPEARS THAT SHOULD BE
LITTLE SEVERE WEATHER THREAT OVER THE FORECAST AREA WITH ONLY THE
SMALL POSSIBILITY OF SOME ELEVATED THUNDERSTORMS WITH HAIL IN
NORTH MISSISSIPPI. THE RAIN SHOULD END BEFORE FRIDAY EVENING AS
WEAK HIGH PRESSURE BUILDS IN FOR THE BEGINNING OF THE WEEKEND. A
WEAKER UPPER LEVEL SHORTWAVE WILL PASS THROUGH THE REGION SATURDAY
NIGHT AND SUNDAY BRINGING A SMALL CHANCE OF RAIN. A COLD FRONT
WILL PASS THROUGH THE REGION ON MONDAY. LITTLE MOISTURE IS
EXPECTED AHEAD OF THE FRONT SO IT SHOULD BE DRY BUT MUCH COLDER
AIR IS BEHIND THE FRONT WHICH WILL SLOWLY MAKES IT WAY INTO THE
REGION. THE COLDEST PERIOD WILL BE LATE NEW YEARS DAY INTO
WEDNESDAY WHEN OVERNIGHT TEMPERATURES WILL DROP INTO THE TEENS
ACROSS MUCH OF THE NORTHERN HALF OF THE FORECAST AREA.
TEMPERATURES WILL MODERATE SOME TOWARD THE LATTER HALF OF NEXT
WEEK WITH NO PRECIPITATION EXPECTED.
&&
.PRELIMINARY POINT TEMPS/POPS...
MEM 41 53 36 50 / 90 90 10 10
MKL 41 53 34 47 / 80 90 10 10
JBR 39 50 32 45 / 80 90 10 10
TUP 48 56 37 53 / 80 90 10 10
&&
.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
MBS
Hazardous weather outlook, Dec 27, 6:00 PM CST, 9 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
600 PM CST THU DEC 27 2007
ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-290200-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
600 PM CST THU DEC 27 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.
.DAY ONE...TONIGHT
A FEW STRONG THUNDERSTORMS WITH HAIL UP TO THE SIZE OF DIMES
AND HEAVY DOWNPOURS ARE POSSIBLE SOUTH OF INTERSTATE 40 AFTER
1 AM CST.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
STRONG THUNDERSTORMS WITH SMALL HAIL AND HEAVY DOWNPOURS ARE
POSSIBLE FRIDAY...MAINLY ACROSS NORTH MISSISSIPPI...THROUGH
6 PM CST...AS A LOW PRESSURE SYSTEM MOVES ACROSS THE MID-SOUTH.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
MBS
In the hours before
Special weather statement, Dec 28, 2:49 AM CST, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
249 AM CST FRI DEC 28 2007
MSZ013-021-022-280915-
LAFAYETTE MS-YALOBUSHA MS-CALHOUN MS-
249 AM CST FRI DEC 28 2007
THIS SIGNIFICANT WEATHER ALERT IS FOR...
NORTHWESTERN CALHOUN COUNTY IN NORTHEAST MISSISSIPPI...
SOUTHEASTERN LAFAYETTE COUNTY IN NORTHWEST MISSISSIPPI...
SOUTHEASTERN YALOBUSHA COUNTY IN NORTHWEST MISSISSIPPI...
A STRONG THUNDERSTORM PRODUCING PEA TO DIME SIZE HAIL WAS LOCATED 17
MILES WEST OF BRUCE AT 249 AM CST...MOVING NORTHEAST AT 60 MPH.
THIS STORM IS INTENSIFYING AND COULD BECOME SEVERE RAPIDLY.
PEOPLE IN CALHOUN...LAFAYETTE AND YALOBUSHA COUNTIES SHOULD MONITOR
THIS STORM CLOSELY. THIS SIGNIFICANT WEATHER ALERT IS IN EFFECT UNTIL
315 AM CST.
Local storm report, Dec 28, 2:53 AM CST, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
253 AM CST FRI DEC 28 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0235 AM HAIL HOUSTON 33.90N 89.00W
12/28/2007 E1.75 INCH CHICKASAW MS LAW ENFORCEMENT
GOLF BALL SIZE HAIL IN HOUSTON.
&&
TABLocal storm report, Dec 28, 2:59 AM CST, 59 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MEMPHIS TN
259 AM CST FRI DEC 28 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0235 AM HAIL HOUSTON 33.90N 89.00W
12/28/2007 E1.75 INCH CHICKASAW MS LAW ENFORCEMENT
GOLF BALL SIZE HAIL IN HOUSTON.
0256 AM HAIL SHANNON 34.11N 88.69W
12/28/2007 E0.88 INCH LEE MS LAW ENFORCEMENT
PENNY TO NICKEL SIZE HAIL IN SHANNON
&&
TABSpecial weather statement, Dec 28, 3:25 AM CST, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
325 AM CST FRI DEC 28 2007
MSZ015-280930-
PONTOTOC MS-
325 AM CST FRI DEC 28 2007
THIS SIGNIFICANT WEATHER ALERT IS FOR...
NORTHWESTERN PONTOTOC COUNTY IN NORTHEAST MISSISSIPPI...
A STRONG THUNDERSTORM PRODUCING PEA TO DIME SIZE HAIL WAS LOCATED 10
MILES WEST OF ECRU AT 325 AM CST...MOVING NORTHEAST AT 60 MPH.
VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.
THIS STORM IS NOT EXPECTED TO BECOME SEVERE AND NO WARNINGS ARE
ANTICIPATED.
PEOPLE IN PONTOTOC COUNTY SHOULD MONITOR THIS STORM CLOSELY. THIS
SIGNIFICANT WEATHER ALERT IS IN EFFECT UNTIL 330 AM CST.
Special weather statement, Dec 28, 3:42 AM CST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
342 AM CST FRI DEC 28 2007
MSZ005-TNZ091-092-281015-
ALCORN MS-HARDIN TN-MCNAIRY TN-
342 AM CST FRI DEC 28 2007
THIS SIGNIFICANT WEATHER ALERT IS FOR...
ALCORN COUNTY IN NORTHEAST MISSISSIPPI...
HARDIN COUNTY IN SOUTHWEST TENNESSEE...
SOUTHEASTERN MCNAIRY COUNTY IN SOUTHWEST TENNESSEE...
A STRONG THUNDERSTORM PRODUCING PEA TO DIME SIZE HAIL WAS LOCATED 4
MILES NORTH OF HINKLE AT 342 AM CST...MOVING NORTHEAST AT 65 MPH.
VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.
THIS STORM IS INTENSIFYING AND COULD BECOME SEVERE RAPIDLY.
PEOPLE IN ALCORN...HARDIN AND MCNAIRY COUNTIES...INCLUDING THE CITIES
OF CORINTH AND SAVANNAH...SHOULD MONITOR THIS STORM CLOSELY. THIS
SIGNIFICANT WEATHER ALERT IS IN EFFECT UNTIL 415 AM CST.
Special weather statement, Dec 28, 3:49 AM CST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
349 AM CST FRI DEC 28 2007
TNZ055-281000-
DECATUR TN-
349 AM CST FRI DEC 28 2007
THIS SIGNIFICANT WEATHER ALERT IS FOR...
SOUTHERN DECATUR COUNTY IN TENNESSEE...
A STRONG THUNDERSTORM PRODUCING PEA TO DIME SIZE HAIL WAS LOCATED
OVER DECATUR COUNTY AT 349 AM CST...MOVING EAST AT 70 MPH.
VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.
THIS STORM IS NOT EXPECTED TO BECOME SEVERE AND NO WARNINGS ARE
ANTICIPATED.
PEOPLE IN DECATUR COUNTY SHOULD MONITOR THIS STORM CLOSELY. THIS
SIGNIFICANT WEATHER ALERT IS IN EFFECT UNTIL 400 AM CST.
Lightning, Dyer
- When
- December 28, 3:58 AM CST
- Where
- Dyer County, Dyersburg
- Property damage
- $100,000
- Reported by
- Newspaper
- Coordinates
- 36.030, -89.380
Lightning struck the Pierce Lane Church of Christ Church in Dyersburg. The lighnting strike produced a fire that resulted in the church being destroyed.
Hail, Decatur
- When
- December 28, 4:00 AM CST
- Where
- Decatur County, Montgomery
- Measured
- 0.88 in hail
- Property damage
- $2,000
- Reported by
- Trained Spotter
- Coordinates
- 35.470, -88.170
- Lightning
- A lightning strike that killed, injured or caused damage.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Surf in California, December 28 to 29, 20071 death · 1 event
- Hail and Lightning Strike in Mississippi, December 28, 2007$45,000 · 1.25 in hail · 13 events
- Heavy Snow in Michigan, December 28, 200723 events
- Heavy Snow and Winter Weather in Iowa, December 28, 200721 events
- Winter Weather in Wisconsin, December 28, 200719 events
- Hail in Mississippi, December 28, 2007$16,000 · 1.75 in hail · 7 events
- Heavy Snow and Winter Weather in Illinois, December 28, 200713 events
- Heavy Snow in Michigan, December 28, 200710 events
- Hail in Alabama, December 28, 20070.88 in hail · 4 events
- Heavy Snow in Illinois, December 28, 20073 events
- Marine Thunderstorm Winds in Gulf of Mexico, December 28, 20073 events
- Heavy Snow in Michigan, December 28, 20073 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 68870, 68779.